This article explains thrombosis with thrombocytopenia syndrome (TTS) and vaccine-induced immune thrombotic thrombocytopenia (VITT) reported after some non-replicating adenovirus-vector COVID-19 vaccines. It follows the scope of the World Health Organization’s published guidance; it does not estimate current risk across all COVID-19 vaccines.
What are TTS and VITT?
WHO reports describe TTS after vaccines such as ChAdOx1-S and Ad26.COV2-S. TTS involves a blood clot together with a low platelet count. When platelet-activating antibodies against platelet factor 4 (PF4) are identified, the guidance uses the term vaccine-induced immune thrombotic thrombocytopenia, or VITT.
Recognizing symptoms is not self-diagnosis
Severe, persistent headache, significant abdominal pain, difficulty breathing, or other unusual symptoms after vaccination may require medical assessment. These symptoms can have many causes. Diagnosing TTS requires clinical evaluation and appropriate blood tests or imaging by healthcare professionals.
Incidence figures have time and population limits
Safety notices and rates reported by WHO between 2021 and 2023 relate to the products, populations, and periods studied. They should not be treated as current rates for every COVID-19 vaccine. WHO’s 2023 clinical case-management guidance is intended for healthcare professionals, not for self-treatment.
When to seek care
If symptoms are severe or worsening, seek urgent medical care and tell the healthcare team when you received a vaccine. Do not wait to compare symptoms with an online checklist, and do not start or stop anticoagulant medication on your own.
Original video
Open the original video on YouTube.
Sources
- WHO: Guidance for clinical case management of TTS after COVID-19 vaccination (20 April 2023)
- WHO: Review of rare clotting events after AstraZeneca COVID-19 vaccination (16 April 2021)
This article is for general information and is not a diagnosis or treatment plan.